South Carolina, 2014

Flash Flood in South Carolina, April 18 to 19, 2014

April 18 to 19, 2014 · NWS CHS · 1 event in 1 county or zone

Low pressure tracked from the Gulf of Mexico, bringing abundant moisture from both the Gulf and the Atlantic Ocean. Strong ascent aided in precipitation development and High astronomical tides made conditions ideal for flooding in Downtown Charleston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Low pressure tracked from the Gulf of Mexico, bringing abundant moisture from both the Gulf and the Atlantic Ocean. Strong ascent aided in precipitation development and High astronomical tides made conditions ideal for flooding in Downtown Charleston. Many locations reported 2 to 3 inches of rain accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 18, 6:21 PM EST, 58 minutes earlier.

Area forecast discussion, Apr 18, 6:21 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
721 PM EDT FRI APR 18 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM THE GULF OF MEXICO TO A POSITION OFF
THE GEORGIA COAST LATE SATURDAY...BEFORE ADVANCING FARTHER OFFSHORE
SUNDAY. THIS LOW SYSTEM WILL PRODUCE A SOAKING RAIN ACROSS THE
REGION. HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION MONDAY. A
WEAKENING COLD FRONT WILL PUSH THROUGH THE AREA BY TUESDAY...
FOLLOWED BY HIGH PRESSURE AND WARMER TEMPERATURES THROUGH LATE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HEAVY RAIN CONTINUES TO THE FOCUS OF THE OVERNIGHT PERIOD. A WELL-
DEFINED MESOSCALE CONVECTIVE VORTEX /MCV/ CAN BE SEEN OVER
NORTHEAST FLORIDA EARLY THIS EVENING PER KJAX REFLECTIVITY LOOPS.
THIS FEATURE WILL CONTINUE TO MOVE NORTH AND INTERACT WITH PWATS
NEAR THE 99TH PERCENTILE OF CLIMATOLOGY AND IMPRESSIVE DIVERGENCE
ALOFT TO SUPPORT A CONTINUATION OF MODERATE TO HEAVY RAINS ACROSS
ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. OPTED TO
EXPAND THE FLASH FLOOD WATCH TO INCLUDE REMAINING AREAS AS IT NOW
APPEARS HEAVY RAINS WILL AFFECT ALL LOCATIONS OVER THE NEXT NEXT
6-9 HOURS. INCREASING CONVECTION NOTED OFF THE GEORGIA COAST WILL
STREAM NORTH AND LIKELY CONCENTRATE SOMEWHAT NORTH OF THE SAVANNAH
RIVER OVER THE NEXT FEW HOURS. COMPLICATING MATTERS IS THAT LOW
TIDE HAS PASSED AND TIDE LEVELS WILL CONTINUE TO INCREASE. WITH SO
MUCH TIDAL LOADING OCCURRING OVER THE COASTAL AREAS OVER THE PAST
FEW DAYS...VERY HIGH TIDES COUPLED WITH HEAVY RAIN WILL LIKELY
ENHANCED THE FLASH FLOOD THREAT...ESPECIALLY FROM SAVANNAH NORTH
TO DOWNTOWN CHARLESTON. WE ARE ESPECIALLY CONCERNED WITH DOWNTOWN
CHARLESTON GIVEN ITS HISTORY OF SIGNIFICANT FLOODING IN THESE
TYPES OF EVENTS.

THE GRADIENT CONTINUE TO PINCH ALONG THE MOUTH OF THE SAVANNAH
RIVER WITH WINDS GUSTING NEAR 40 MPH AT TYBEE ISLAND. HAVE RAISED
A WIND ADVISORY FOR ALL GEORGIA COASTAL ZONES THROUGH 10 PM TO
TAKE THIS INTO ACCOUNT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...THE CUT OFF LOW ALOFT WILL BECOME VERTICALLY STACKED OVER
THE SURFACE LOW LOCATED ALONG THE GEORGIA COASTLINE BY DAYBREAK.
MOST NUMERICAL MODEL SOLUTIONS INDICATE A DRY SLOT SLIPPING INTO THE
SOUTHERN COASTAL AREAS DURING THE MORNING HOURS...BEFORE FILLING IN
ON THE BACKSIDE OF THE COASTAL LOW AS IT SHIFTS SLIGHTLY EASTWARD BY
MIDDAY. AS A RESULT...THERE COULD BE A SLIGHT LULL IN PRECIPITATION
COVERAGE DURING THE MORNING...BEFORE RAIN INCREASES AGAIN BY THE
AFTERNOON. WILL INDICATE A GRADIENT OF LIKELY RAIN CHANCES IN THE
50 TO 60 PERCENT RANGE FOR THE NORTHERN HALF OF THE FORECAST AREA...
DECREASING FARTHER SOUTH TO THE 40 TO 50 PERCENT RANGE DURING THE
PEAK OF COVERAGE. LOW LEVEL INSTABILITY WILL BE CONFINED TO THE
MARINE ZONES AND IMMEDIATE COASTLINE...HOWEVER THERE ARE SOME HINTS
THAT MARGINAL CAPE VALUES COULD PUSH ONSHORE DURING THE AFTERNOON.
CONSIDERING IMPRESSIVE UPPER LEVEL SUPPORT FROM THE CUT OFF LOW
DIRECTLY OVER THE REGION...AND THE RESULTING STEEP MID LEVEL LAPSE
RATES...WILL CONTINUE TO MENTION A CHANCE OF THUNDER FOR THE
EASTERN HALF OF THE FORECAST AREA TO ADDRESS MAINLY ELEVATED
CONVECTION. NORTHEAST FLOW ON THE PERIPHERY OF THE COASTAL LOW AND
THICK CLOUD COVER WILL SUPPRESS HIGH TEMPERATURES IN THE LOW 60S
INLAND TO AROUND 70 DEGREES CLOSER TO THE COAST.

SATURDAY NIGHT...EXPECT A GRADUAL DECREASE IN RAIN COVERAGE FROM
SOUTHWEST TO NORTHEAST AS THE STACKED LOW SYSTEM SLOWLY SLIPS
EASTWARD AS THE NIGHT PROGRESSES. HOWEVER...RAIN CHANCES WILL
STILL BE AS HIGH AS 50 PERCENT CHARLESTON TRI COUNTY AREA TO 30
PERCENT SOUTHEAST GEORGIA AFTER MIDNIGHT. LOW TEMPERATURES WILL
FALL INTO THE LOW TO MID 50S...RIGHT AROUND SEASONAL NORMALS.

SUNDAY...THE PERSISTENCE OF WRAP AROUND PRECIPITATION BEYOND THE
MORNING HOURS WILL DEPEND GREATLY ON THE TRACK AND SPEED OF THE
DEPARTING COASTAL LOW SYSTEM AS IT DRIFTS EAST/NORTHEAST. THERE IS
DECENT MODEL AGREEMENT THAT SCATTERED SHOWERS COULD CONTINUE
THROUGH AT LEAST NOON ACROSS COASTAL AREAS AND THE CHARLESTON TRI
COUNTY REGION CLOSEST TO THE LOW SYSTEM...WITH ONLY ISOLATED
SHOWERS FARTHER WEST AND SOUTH. WILL MAINTAIN SOME MENTION OF RAIN
THROUGH THE DAYTIME HOURS...INTRODUCING DRIER CONDITIONS BY THE
EVENING TIME FRAME ONCE WEAK HIGH PRESSURE BUILDS IN FROM THE
WEST. THE PRESSURE GRADIENT WILL TIGHTEN SIGNIFICANTLY BETWEEN THE
BUILDING INLAND SURFACE HIGH AND THE DEPARTING ATLANTIC LOW...AND
EXPECT NORTHEAST WINDS UP TO 35 MPH ACROSS THE CHARLESTON COUNTY
COASTLINE SATURDAY NIGHT INTO SUNDAY AFTERNOON. LOW TEMPERATURES
SUNDAY NIGHT WILL ONCE AGAIN FALL INTO THE LOW TO MID 50S UNDER
GRADUALLY CLEARING SKIES.

MONDAY...SURFACE HIGH PRESSURE WILL BRIEFLY BUILD INTO THE
REGION...SUPPORTING MORE TRANQUIL CONDITIONS. A TRANSIENT UPPER
RIDGE WILL SHIFT OVER THE EAST COAST STATES...ASSISTING IN A
WARMING TREND AND HIGH TEMPERATURES IN THE MID TO UPPER 70S UNDER
PARTLY CLOUDY SKIES.

LAKE WINDS...GUSTY WINDS WILL LIKELY NECESSITATE A LAKE WIND
ADVISORY SATURDAY NIGHT THROUGH SUNDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A TROUGH AT THE SURFACE AND ALOFT AND AN ASSOCIATED BAND OF ENHANCED
MOISTURE WILL ADVANCE THROUGH THE REGION TUESDAY AFTERNOON INTO
TUESDAY NIGHT. MOISTURE IS NOT IMPRESSIVE...BUT AT LEAST SLIGHT
CHANCE POPS ARE JUSTIFIED. THEN...SURFACE HIGH PRESSURE WILL SUPPORT
RAIN-FREE CONDITIONS AND TEMPERATURES IN THE UPPER 70S/LOWER 80S
WEDNESDAY/THURSDAY.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
HEAVY RAIN WILL AFFECT THE TERMINALS THIS EVENING. COULD SEE A
BRIEF REST AT KSAV AS A BIT OF BREAK MOVES THROUGH...BUT RAIN
SHOULD REDEVELOP AS A MESOSCALE CONVECTIVE VORTEX MOVES THROUGH.
THE WORST CONDITIONS LOOK TO OCCUR AT KCHS WHERE IFR CONDITIONS
ARE POSSIBLE. RAIN WILL GRADUALLY TAPER OFF AT KSAV PRIOR 04Z...
BUT WILL LINGER AT KCHS THROUGH ABOUT 11Z OR SO. RAIN WILL BECOME
MORE SHOWERY IN NATURE LATE TONIGHT WHICH IS TOUGH TO NAIL DOWN
IMPACTS THIS FAR OUT. REGARDLESS...MVFR CIGS WITH IFR CIGS AT
TIMES WILL CONTINUE.

EXTENDED AVIATION OUTLOOK...FLIGHT RESTRICTIONS INTO SUNDAY. VFR
THEREAFTER. GUSTY WINDS POSSIBLE SUNDAY.

&&

.MARINE...
SOLID SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST INTO SATURDAY.
GALES ARE THEN POSSIBLE SATURDAY NIGHT INTO SUNDAY NIGHT AS THE
GRADIENT TIGHTENS BETWEEN OFFSHORE LOW PRESSURE AND INLAND HIGH
PRESSURE. CONDITIONS SHOULD THEN GRADUALLY IMPROVE MONDAY AND
MONDAY NIGHT...AND WIND/SEAS ARE THEN EXPECTED TO REMAIN BELOW
ADVISORY THRESHOLDS TUESDAY THROUGH MIDWEEK.

RIP CURRENTS...MODERATE TO HIGH RISK TODAY...HIGHEST ALONG THE
GEORGIA COAST. AN ENHANCED RISK FOR RIP CURRENTS WILL PERSIST
THROUGH THE WEEKEND AND PERHAPS INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...
ANOMALOUS GULF AND ATLANTIC MOISTURE FEED INTO THE AREA AHEAD OF A
POWERFUL LOW PRESSURE SYSTEM WILL COMBINE WITH STRONG SYNOPTIC
FORCING TO PRODUCE WIDESPREAD MODERATE TO HEAVY RAINFALL THROUGH
TONIGHT. LATEST GUIDANCE SHOWS 3-4 INCHES OF RAINFALL WITH SOME
HIGHER AMOUNTS POSSIBLE IN EXCESS OF 5 INCHES. THE GREATEST FLOOD
THREAT WILL LIKELY OCCUR ACROSS COASTAL AREAS...PRIMARILY LATE
THIS EVENING AS WE HIT AN ABOVE NORMAL HIGH TIDE. WE ALREADY HAVE
A COASTAL FLOOD ADVISORY FOR MINOR SALT WATER FLOODING. WITH HEAVY
RAINFALL ON TOP OF THESE HIGH TIDES...DRAINAGE IN THE TYPICAL POOR
DRAINAGE COASTAL AREAS WILL BE LIMITED...POTENTIALLY LEADING TO
SIGNIFICANT FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF THE AREA.

MAIN STEM RIVERS AND ASSOCIATED TRIBUTARIES WILL LIKELY SEE
SIGNIFICANT RISES WITH THE POTENTIAL FOR MINOR FLOODING DEPENDING
ON OBSERVED RAINFALL AMOUNTS.

&&

.TIDES/COASTAL FLOODING...
ISSUED A COASTAL FLOOD ADVISORY FOR THE ENTIRE COAST FOR THE LATE
EVENING HIGH TIDE BASED ON CURRENT DEPARTURES OF 1-2 FT AND THE
FACT THAT WINDS WILL REMAIN NE OR ENE THROUGH MIDNIGHT.

TIDES WILL CONTINUE TO RUN HIGH THROUGH THE WEEKEND AND COASTAL
FLOOD ADVISORIES COULD BE NEEDED DURING THE NIGHTTIME HIGH TIDE
CYCLES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR GAZ087-088-
     099>101-114>119-137>141.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT SATURDAY FOR GAZ117-119-
     139-141.
     WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR GAZ117-119-139-
     141.
SC...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR SCZ040-042>045-
     047>052.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT SATURDAY FOR SCZ048>052.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR AMZ350-352.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR AMZ330-354.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR AMZ374.

&&

ST
Hazardous weather outlook, Apr 18, 5:08 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
608 PM EDT FRI APR 18 2014

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-192215-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
608 PM EDT FRI APR 18 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-192215-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
608 PM EDT FRI APR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALES...GALE FORCE GUSTS COULD DEVELOP ACROSS THE COASTAL WATERS
SATURDAY NIGHT THROUGH EARLY MONDAY. GALE WATCHES AND WARNINGS
COULD EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ048>051-192215-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
608 PM EDT FRI APR 18 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   MODERATE RISK FOR RIP CURRENTS.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS WILL PERSIST
SUNDAY AND PERHAPS INTO MONDAY.

COASTAL FLOODING...TIDES WILL CONTINUE TO RUN HIGH THROUGH THE
WEEKEND AND COASTAL FLOOD ADVISORIES COULD BE NEEDED DURING THE
NIGHTTIME HIGH TIDE CYCLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ052-192215-
TIDAL BERKELEY-
608 PM EDT FRI APR 18 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-192215-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
608 PM EDT FRI APR 18 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   FLASH FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS WILL PERSIST
SUNDAY AND PERHAPS INTO MONDAY.

COASTAL FLOODING...TIDES WILL CONTINUE TO RUN HIGH THROUGH THE
WEEKEND AND COASTAL FLOOD ADVISORIES COULD BE NEEDED DURING THE
NIGHTTIME HIGH TIDE CYCLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-192215-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
608 PM EDT FRI APR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALES...GALE FORCE GUSTS COULD DEVELOP ACROSS THE COASTAL WATERS
SATURDAY NIGHT THROUGH EARLY MONDAY. GALE WATCHES AND WARNINGS
COULD EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Apr 18, 5:02 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HEAVY RAIN       SAVANNAH AIRPORT        32.13N  81.20W
04/18/2014  M1.58 INCH       CHATHAM            GA   ASOS

&&

EVENT NUMBER CHS1400538
Local storm report, Apr 18, 5:57 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HEAVY RAIN       1 W CLAXTON             32.16N  81.91W
04/18/2014  M1.69 INCH       EVANS              GA   MESONET

0655 PM     FREEZING RAIN    3 SSE GARDEN CITY       32.07N  81.16W
04/18/2014  M2.07 INCH       CHATHAM            GA   MESONET

0655 PM     HEAVY RAIN       1 N SAVANNAH            32.06N  81.08W
04/18/2014  M2.04 INCH       CHATHAM            GA   MESONET

0656 PM     HEAVY RAIN       SKIDAWAY ISLAND         31.93N  81.05W
04/18/2014  M1.60 INCH       CHATHAM            GA   MESONET

&&

EVENT NUMBER CHS1400539
EVENT NUMBER CHS1400540
EVENT NUMBER CHS1400541
EVENT NUMBER CHS1400542
Local storm report, Apr 18, 5:58 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       3 SSE GARDEN CITY       32.07N  81.16W
04/18/2014  M2.07 INCH       CHATHAM            GA   MESONET

&&

CORRECTED EVENT

EVENT NUMBER CHS1400540
Local storm report, Apr 18, 6:24 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
724 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HEAVY RAIN       3 W REIDSVILLE          32.09N  82.17W
04/18/2014  M2.44 INCH       TATTNALL           GA   OFFICIAL NWS OBS

&&

EVENT NUMBER CHS1400543
Local storm report, Apr 18, 6:27 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
727 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HEAVY RAIN       1 ESE METTER            32.39N  82.04W
04/18/2014  M2.34 INCH       CANDLER            GA   RAWS

&&

EVENT NUMBER CHS1400544
Local storm report, Apr 18, 6:31 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HEAVY RAIN       2 SSW MIDWAY            31.78N  81.44W
04/18/2014  M1.85 INCH       LIBERTY            GA   RAWS

&&

EVENT NUMBER CHS1400545

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Charleston

When
April 18, 7:19 PM EST to April 19, 5:30 AM EST
Where
Charleston County, 0.21 mi WSW of Citadel to 1.01 mi SSW of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.798, -79.953

The combination of heavy rain and high astronomical tides led to flash flooding in Downtown Charleston. Streets included: Calhoun, Ashley, Rutledge, Bennett, Gadsden, Ogier, Vanderhourst, Spring, President, Market and East Bay.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 512217.